Discontinuing Treatment with Jakafi: What to Expect | Transcript | Myeloproliferative Neoplasms | Patient Power


Discontinuing Treatment with Jakafi: What to Expect

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you. 

John:

My name is John. I’m from Claremont. With the ruxolitinib (Jakafi), if you start that, what’s the downside if you have serious symptoms then want to stop it?

After you start it, can you stop, and [are] there problems associated with that?

Dr. Snyder:

Okay. So, there are, you know, reports of a phenomenon of a withdrawal syndrome or rebound. I think it depends on who you talk to, what you read as far as how significant that is. But I think it is real.

The idea is that, if you are on a certain dose of the ruxolitinib and you stop fairly precipitously, the benefits that were achieved, the reduction in spleen size, the control of constitutional symptoms, may suddenly reverse, and the spleen may fairly quickly grow, and constitutional symptoms may come back fairly quickly.

So the recommendation is to try to gradually taper down the dose if you’re anticipating that you want to come off of it, whether because of toxicity, or because you’re going on another trial, or because you’re heading to a transplant. And there’s a whole issue about what’s the best dosage.

You know, 20 milligrams twice a day is what was the starting dose in the trials. But if you look at what’s the most common dosage that most patients are on who are continuing on the drug over many months, it’s 10 milligrams twice a day because most people have to have a dose reduction usually because of platelet counts.

So one strategy proposes to maybe start at 10 milligrams twice a day. You might have less toxicity and better tolerance, and there may not be a need to come up.

But right now, when I take my patients to transplant who’ve been on ruxolitinib, and this is without a lot of data, there are studies that are being done to try to look at this. Generally, we try to get the patients off ruxolitinib before the transplant.

And I do it by trying to withdraw over weeks leading up to the transplant instead of precipitously. There was one study suggesting that, if that scenario of patients could be put on prednisone (Deltasone) as a bridge to try to block a flare of constitutional symptoms and even, you know, an acute syndrome, well that remains to be further worked out. But I think you have to be mindful of that phenomenon, you know.

Dr. Scott:

Yeah. We do the same thing with our transplant patients. We taper the ruxolitinib prior to stem cell infusion. So I agree. I wouldn’t automatically stop someone. I would try to taper them.

And, you know, there’s not a lot of data, but it makes me nervous for people to be on ruxolitinib during stem cell infusion, because I have concern about the potential impact of engraftment of the donor cells.

John:

Just to follow up, what if you’re not eligible for a stem cell transplant, and you’re only taking it for reduction of spleen size, and you’re not really having a lot of other symptoms? Let’s just say you take it and end up with a lot of side effects. Can you taper off it and be back where you were or…

Dr. Scott:

Well, that’s a complicated answer because it kind of depends on what the side effects are. But, if a patient is on ruxolitinib, the principle reasons to give ruxolitinib are to improve quality of life and to reduce spleen size. And, as we’ve said, not everyone has a benefit in that nature.

So, if they’re not benefitting, the recommendation is that you give it for approximately six months and, if there’s not a benefit, then the patient should be stopped and you can taper them off. 

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you. 

Advertisement
Join Our Community Register for Events Read Our Latest Blog
Advertisement

Page last updated on August 21, 2015